Wyoming, 2020High Wind in Wyoming, May 20, 2020
May 20, 2020 · NWS RIW · 5 events in 5 counties and zones
A Pacific Cold Front crossed the state and mixed strong low level winds to the surface. Wind gusts over 58 mph were recorded at Lander, Riverton and Greybull, Wyoming.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific Cold Front crossed the state and mixed strong low level winds to the surface. Wind gusts over 58 mph were recorded at Lander, Riverton and Greybull, Wyoming. At the Red Canyon, winds gusted to 75 mph several times. At the Buffalo, Wyoming airport, a wind gust of 66 mph was reported and several tree limbs were downed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 20, 10:45 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, May 20, 10:45 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1145 AM MDT Wed May 20 2020
.SHORT TERM...Today through Friday night
We did have a couple of showers and storms pop up this evening,
although most are winding down at this time. There could be a
sprinkle in spots, but most areas should be dry to start the day.
This will be the day that changes the pattern as a Pacific cold
front swings across the area. The result will be cooler temperatures
Temperatures will still be near to somewhat above normal, but no 90s
like yesterday in some areas. Not many areas will reach the 80s as
well. The warmest temperatures will likely be across the east where
the front will be the slowest to arrive. We will still have windy
conditions as well, mainly in the afternoon when lower level winds
can mix to the surface. Winds should stay somewhat below yesterdays
level. Nevertheless, it will be windy in many areas in the afternoon
so people will have to watch things that can blow around, like trash
cans, toupees and small furry animals. And although humidity will
remain rather low, fire danger should be a little less due to the
cooler temperatures so no fire weather statements today. We may
issue a special weather statement to cover for this though. This
will be a game time decision though.
As for the chance of showers and thunderstorms, effected areas will
be fairly similar to yesterday. Mainly, across the western areas as
the front moves through. Also, in eastern areas largely along and
east of Interstate 25 where some moisture will try to return.
However, almost all of the severe weather should remain east of the
area where there will better instability and moisture present. The
main threat from any storm would be strong wind gusts given the
expected fast movement of the storms and strong mid level winds.
Some small hail may be possible in the west though as cooler air
moves in and drops freezing levels. And, speaking of freezing
levels...
Much cooler air will be moving in the west late today and tonight.
Some models are showing 700 millibar levels falling as low as minus
5 late tonight. This would but snow levels around 6000 to 6500 feet.
As a result, some snow is possible in the mountains where a couple
of slushy inches could accumulate. It would not surprise me to see
some snowflakes fly even in a place like Jackson. The bulk of the
best moisture should be out of the area by then and given the warm
ground temperatures no transportation issues are expected at this
time.
Thursday at this point looks be a lull in the activity. Another weak
wave will rotate around the main upper level low over the Pacific
northwest. This one though looks to effect mainly areas further west
and north so only light precipitation is expected at this time. This
will be mainly confined to the western mountains with the rest of
the area mainly dry with near normal temperatures. We will still
have the tight pressure gradient though so it will still be a breezy
to windy day across much of the area.
The main low then approaches the area for Friday. There is more
model difference here in regards to the timing and placement of the
heaviest precipitation though, as is expected with upper level lows.
For now, we made only minor changes to the forecast.
.LONG TERM...Saturday through Wednesday.
At 12Z Saturday, models are in decent agreement with a compact
upper low/shortwave trough over western Wyoming with the 700mb low
over north-central Wyoming. This system will slowly push east
northeast into the northern High Plains by 00Z Sunday. The bulk of
precipitation looks to occur over north-central Wyoming Saturday
with some over the west, and central portions of the forecast
area. The exact track of this mid-level low will make a big
difference in where the heaviest precipitation will occur. Snow
levels look to dip down to between 6000 and 7000 feet. The main
impacts will be northern mountain passes could be slick and snow
covered at times especially in heavier snow bursts as well as
people in the backcountry experiencing a cold, heavy, wet snow.
Once this system pulls away from the area late Saturday
afternoon/evening, 00Z deterministic runs of the GFS and ECMWF
are fairly dry Sunday and Monday in a west/northwest flow. However
will keep slight PoPs across the area due to some ensemble data
showing a chance of some convection.
Models are progging a trough pulling across Canada/N. Rockies
Tuesday and Wednesday that could bring a cold front and some
inclement weather. However there are many different solutions on
how this trough will evolve.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1145 AM MDT Wed May 20 2020
Strong low pressure system over western Idaho continues to bring
breezy to wind south-southwest flow at the TAF sites today, with
most sites seeing gusts over 30 kts. Convection has already started
across western Wyoming, where KJAC should see most of the action
today, and likely be MVFR at times this afternoon and overnight.
KBPI and KPNA will also see showers this afternoon into the evening
hours. Wind should be erratic and quick gusty at times. Expecting
a bit of a wind shift as flow turns from south-southwest to more
westerly; the wind shift will move eastward during the late
afternoon hours. Wind should decrease by 21/04Z with rain and snow
showers increasing over the western mountains and KJAC overnight.
Mountain snow showers will continue into Thursday morning, with west
wind increasing around 21/15Z in a cooler post-frontal environment.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
We will have another breezy to windy day today with low humidity in
many areas. However, fire conditions should improve somewhat since
cooler temperatures are expected. However, with wind gusts past 40
mph and humidity falling into the teens, fire behavior will still be
elevated this afternoon. Isolated to scattered thunderstorms will be
possible in the west and in eastern Johnson and Natrona Counties.
Mixing and smoke dispersal will be generally good to excellent.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...McDonald
FIRE WEATHER...Hattings
Hazardous weather outlook, May 20, 1:43 AM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
243 AM MDT Wed May 20 2020
WYZ001>020-022>030-211300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
243 AM MDT Wed May 20 2020
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Elevated fire conditions possible East of Divide this afternoon.
Thunderstorms possible in western Wyoming and east of Interstate
25 this afternoon and evening.
High elevation snow possible in the western mountains tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...Isolated thunderstorms in western Wyoming. Some snow
possible at night in the western Mountains.
Friday and Saturday...Some accumulating mountain snow likely over
the west and north. Isolated thunderstorms are also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
High Wind, Lander Foothills
- When
- May 20, 12:23 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A wind gust of 59 mph was reported at the Lander, Wyoming airport.
High Wind, Wind River Basin
- When
- May 20, 1:12 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 59 mph wind gust was reported at the Riverton, Wyoming airport.
High Wind, North Big Horn Basin
- When
- May 20, 3:58 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A 62 mph wind gust was reported at the Greybull, Wyoming airport.
High Wind, Northeast Johnson County
- When
- May 20, 5:36 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
A wind gust of 66 mph was reported at the Buffalo, Wyoming airport. A trained spotter reported several downed tree limbs in Buffalo, Wyoming.
High Wind, Wind River Mountains East
- When
- May 20, 7:50 PM MST to 8:08 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Winds gusted to 75 mph at the WYDOT wind sensor at Red Canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 20, 2020$100 million · 3 in hail · 9 events
- Strong Wind in Minnesota, May 20, 20201 death · 1 event
- Tornado and Hail in Montana, May 20, 2020$737,000 · EF0 · 49 events
- Flash Flooding and Flood in South Carolina, May 20 to 21, 2020$211,000 · 3 events
- Tornado and Hail in South Carolina, May 20, 2020EF1 · 10 events
- Flooding in Ohio, May 20 to 23, 2020$34,000 · 8 events
- Flash Flooding and Flooding in West Virginia, May 20 to 22, 2020$35,000 · 7 events
- Damaging Winds in Florida, May 20 to 24, 2020$25,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 20, 20202.5 in hail · 21 events
- Damaging Wind in Colorado, May 20, 2020$15,000 · 70 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 20, 2020EF0 · 8 events
- Hail in Wyoming, May 20, 20202 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886393, 886392, 886390, 892201, 886391.